Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 4, NWS La Crosse, WI

March 19, 2020Crawford County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Mar 19, 2020, 8:58 PM CDT for Crawford County, Wisconsin. It took effect at Mar 20, 2020, 7:00 AM CDT. It was in force for 37 hr.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 8:58 PM CDT (01:58 UTC)
In effect from
Mar 20, 2020, 7:00 AM CDT
Expired
Mar 21, 2020, 7:41 PM CDT
In force
37 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Crawford County, WI

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Gays Mills (GMIW3).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

044 
WGUS43 KARX 200158
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
858 PM CDT Thu Mar 19 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC023-201357-
/O.NEW.KARX.FL.W.0004.200320T1200Z-200326T0051Z/
/GMIW3.1.ER.200320T1200Z.200323T0000Z.200325T0051Z.NO/
858 PM CDT Thu Mar 19 2020

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Kickapoo River at Gays Mills.
* from Friday morning to Wednesday evening.
* Flood stage is 13.0 feet.
* Forecast...The river is forecast to rise to near 13.8 feet Sunday 
  evening.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

Peters
6 follow-up statements
694 
WGUS83 KARX 200851
FLSARX


Flood Statement
National Weather Service La Crosse WI
351 AM CDT Fri Mar 20 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC023-202351-
/O.CON.KARX.FL.W.0004.000000T0000Z-200326T0051Z/
/GMIW3.1.ER.000000T0000Z.200323T0000Z.200325T0051Z.NO/
351 AM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Kickapoo River at Gays Mills.
* until Wednesday evening...or until the warning is cancelled.
* At 3:45 AM Friday the stage was estimated to be near 12.5 feet.
* Flood stage is 13.0 feet.
* Forecast...The river is forecast to rise to near 13.8 feet Sunday 
  evening.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

Lawrence
516 
WGUS83 KARX 201448
FLSARX


Flood Statement
National Weather Service La Crosse WI
948 AM CDT Fri Mar 20 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC023-210547-
/O.EXT.KARX.FL.W.0004.000000T0000Z-200325T0900Z/
/GMIW3.1.ER.200321T1000Z.200323T0000Z.200324T0900Z.NO/
948 AM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Kickapoo River at Gays Mills.
* until late Tuesday night...Or until the warning is cancelled.
* At  8:00 AM Friday the stage was 11.4 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday morning and continue 
  to rise to near 13.5 feet by Sunday evening. The river will fall 
  below flood stage by Tuesday morning.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

LL
392 
WGUS83 KARX 210047
FLSARX


Flood Statement
National Weather Service La Crosse WI
747 PM CDT Fri Mar 20 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC053-210117-
/O.CAN.KARX.FL.W.0005.000000T0000Z-200322T0705Z/
/BRFW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
747 PM CDT Fri Mar 20 2020

The Flood Warning is cancelled for
  The Black River at Black River Falls.
* At  6:00 PM Friday the stage was 46.0 feet.
* Flood stage is 47.0 feet.
* Forecast...The river crested below flood stage at 46.4 feet. The 
  river will continue to fall to 44.1 feet by Sunday morning.


$$

WIC023-211547-
/O.EXT.KARX.FL.W.0004.000000T0000Z-200323T1800Z/
/GMIW3.1.ER.200322T0000Z.200322T0000Z.200322T1800Z.NO/
747 PM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Kickapoo River at Gays Mills.
* until Monday afternoon...Or until the warning is cancelled.
* Flood stage is 13.0 feet.
* Forecast...The river is forecast to rise to near 13.0 feet Saturday
  evening.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$
952 
WGUS83 KARX 210931
FLSARX


Flood Statement
National Weather Service La Crosse WI
431 AM CDT Sat Mar 21 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC023-220030-
/O.CON.KARX.FL.W.0004.000000T0000Z-200323T1800Z/
/GMIW3.1.ER.200322T0000Z.200322T0000Z.200322T1800Z.NO/
431 AM CDT Sat Mar 21 2020

The Flood Warning continues for
  The Kickapoo River at Gays Mills.
* until Monday afternoon...Or until the warning is cancelled.
* At 4:30 AM the stage was estimated to be near 13 feet.
* Flood stage is 13.0 feet.
* Forecast...The river is forecast to hold near 13.0 feet through 
  this evening.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

IAC043-211001-
/O.CAN.KARX.FL.W.0006.000000T0000Z-200322T0600Z/
/EKDI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
431 AM CDT Sat Mar 21 2020

The Flood Warning is cancelled for
  The Turkey River at Elkader.
* At  3:45 AM Saturday the stage was 11.1 feet.
* Flood stage is 12.0 feet.
* Forecast...The river is now expected to crest below flood stage
  with a value of 11.2 feet this morning.

$$

Lawrence
778 
WGUS83 KARX 211500
FLSARX


Flood Statement
National Weather Service La Crosse WI
1000 AM CDT Sat Mar 21 2020

.Recent rainfall has resulted in rises on the Kickapoo River near
Gays Mills. Minor flooding is possible.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC023-220559-
/O.EXT.KARX.FL.W.0004.000000T0000Z-200323T0600Z/
/GMIW3.1.ER.000000T0000Z.200321T1800Z.200322T0600Z.NO/
1000 AM CDT Sat Mar 21 2020

The Flood Warning continues for
  The Kickapoo River at Gays Mills.
* until late Sunday night...Or until the warning is cancelled.
* Flood stage is 13.0 feet.
* Forecast...The river is forecast to rise to near 13.0 feet today.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

NMB
057 
WGUS83 KARX 220041
FLSARX


Flood Statement
National Weather Service La Crosse WI
741 PM CDT Sat Mar 21 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC023-220111-
/O.CAN.KARX.FL.W.0004.000000T0000Z-200323T0600Z/
/GMIW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
741 PM CDT Sat Mar 21 2020

The Flood Warning is cancelled for
  The Kickapoo River at Gays Mills.
* Flood stage is 13.0 feet.
* Forecast...The river is forecast below flood stage with a maximum 
  value of 12.8 feet Sunday morning.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 19, 5:53 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 19, 5:53 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
553 PM CDT Thu Mar 19 2020

.SHORT TERM...(This evening through Friday)
Issued at 216 PM CDT Thu Mar 19 2020

Water Vapor imagery this afternoon depicts two distinctive upper-
level systems - a positively tilted shortwave trough over the
Central Plains and a large scale trough located over Manitoba. The
southern stream system is responsible for the widespread
rain/storms we are experiencing this afternoon as a surge of
moisture transport, precipitable water values of 0.75 to 1.00
inch, and warm air advects northward ahead of it. This surface low
will continue to lift into the the Great Lakes Region tonight,
bringing with it continued chances for showers and some storms,
mainly south of Interstate 90. As the low progresses further
north, the northern stream trough will dive southeastward and push
the southern stream system eastward while they phase together.
Deterministic models started to agree on the eastward shift
yesterday, with high res models jumping on board today. Because of
this, the threat for strong to severe storms continues to be
shunted further east. The latest RAP runs and 19.12Z HREF are also
on board with this as they continue to nudge the better
ingredients further south and east of the local area where the
warm sector will be located. MUCAPE values on the order of maybe
200-400 J/kg at best look to just barely reach portions of far
northeast Iowa and southwest Wisconsin this evening. This, paired
with mid-level lapse rates of 6-7 C/km and some influence from the
left exit region of an upper-level jet may be just enough to
produce a strong storm or two, with hail and lightning being the
main threats of concern. However, confidence continues to increase
that the threat for a strong storm or two is rather low. Per
collaboration with SPC, have shrunk the slight risk to only cover
extreme southern parts of CWA.

Our taste of springtime rain showers and storms on the first day
of Astronomical Spring will be brief as the northern stream system
plows through the area tonight, bringing with it colder
temperatures and some mid-March snowfall. Precipitation will
transition from rain to snow as temperatures cool and a strong low
to mid-level frontogenetic band develops. Generally around 1-2
inches of snowfall look likely across areas near and north of
Interstate 90, with lesser amounts further south. The 19.12Z HREF
continues to have a few members depicting some isolated higher
amounts across parts of southeast Minnesota, which seems possible
with the strength of the frontogenetic band. However, exact
placement of said higher amounts will need to be refined once the
band of snow develops later this evening. Although the entire area
may not see accumulating snowfall, any residual moisture on
roadways from the widespread rainfall today may flash freeze as
temperatures rapidly cool tonight. This may result in slippery
spots and travel impacts for the Friday morning commute.
Additional liquid accumulations from this afternoon into tonight
look to range between 0.50 and 1.00 inch. This on top of what has
fallen over the last few days will lead to rises on area rivers.

.LONG TERM...(Friday night through Thursday)
Issued at 216 PM CDT Thu Mar 19 2020

The upper level flow will become quasi-zonal after the passage of
the system tonight. The models have been advertising a northern
stream short wave trough dropping out of western Canada and moving
across the Upper Midwest and the 19.12Z model suite continues this
trend but has sped up the timing. This wave now looks like it
cross the region Saturday night into Sunday and come with enough
forcing to possibly produce some light precipitation. Because of
the zonal flow, the moisture return ahead of the wave will be very
limited and thus only some very light snow looks to be possible
with this system.

This system will then usher in a period of on/off precipitation
chances that will continue through much of next week. The next
system in the northern stream looks to primarily stay across
Canada with the southern tip of the troughing coming close enough
to the Upper Midwest to possibly produce some more light
precipitation Sunday night and Monday. After the passage of this
system, the overall agreement between the models starts to
decrease on timing/placement/strength of subsequent systems. The
general idea is that an upper level low over the Pacific this
weekend will move onshore and weaken as another system drops south
out of the northern Pacific. The remains of this system should
then move across the Midwest somewhere in the Monday night through
Tuesday night time frame. The precipitation chances look to be
higher with this system as the forcing will be stronger and should
have more of a direct impact on the area. Behind this system, the
upper level flow looks to become southwest as the norhtern Pacific
system continues to drop southeast into Desert Southwest. The
models are suggesting that various short wave trough coming out in
the this southwest flow will maintain the precipitation chances
into late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 553 PM CDT Thu Mar 19 2020

Primarily IFR to at times LIFR conditions will continue tonight
with rain changing to snow late in the evening/overnight before
ending by sunrise Friday. Winds will become N/NW with gusts up to
25-35 kts overnight into early Friday behind a cold front.
Improving conditions are expected on Friday with slow clearing and
weakening winds as high pressure builds in from the northwest.

&&

.HYDROLOGY...
Issued at 216 PM CDT Thu Mar 19 2020

The system moving across the region tonight still looks to have
the potential to produce some widespread rainfall amounts of 1 to
1.5 inches. A good share of this rain should be turned into runoff
from still partially frozen ground and what is thawed, being
saturated from earlier rains Tuesday night. Given this set up,
expect rises to occur on almost all area streams and rivers with
the possibility of flooding occurring. Right now, the highest
probabilities for flooding look to be for the tributaries across
western Wisconsin and maybe a few in northeast Iowa. Most of this
should be minor flooding, but contingency forecasts with maximum
potential rainfall indicate moderate flooding is not out of the
question. The mainstem of the Mississippi River will also see
rises with some minor flooding possible next week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...NMB
LONG TERM...04
AVIATION...JM
HYDROLOGY...04
Hazardous weather outlook, Mar 19, 4:57 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
457 PM CDT Thu Mar 19 2020

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-202200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
457 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Tonight

Rain will change to snow, with accumulations around an inch
possible. Combined with winds gusting to around 35 mph and falling
temperatures, roads may become icy overnight and through the
Friday morning commute.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rises are expected on many area rivers through the weekend and
into early next week, with some flooding possible.

.SPOTTER INFORMATION STATEMENT...

Rain and snow reports would be appreciated through Friday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ061-202200-
Fayette-Clayton-Grant-
457 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. Lightning and
small hail would be the primary hazards.

Rain will change to snow after midnight, with accumulations
expected to be mainly less than one inch. Combined with winds gusting
to around 35 mph and falling temperatures, roads may become icy
overnight and through the Friday morning commute.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rises are expected on many area rivers through the weekend and
into early next week, with some flooding possible.

.SPOTTER INFORMATION STATEMENT...

Rain, hail and snow reports would be appreciated through Friday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Mar 19, 4:04 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HEAVY RAIN       EASTMAN                 43.17N 91.02W
03/19/2020  M0.88 INCH       CRAWFORD           WI   PUBLIC

0700 AM     HEAVY RAIN       SINSINAWA               42.52N 90.54W
03/19/2020  E0.17 INCH       GRANT              WI   TRAINED SPOTTER

0600 AM     HEAVY RAIN       1 S DE SOTO             43.41N 91.19W
03/19/2020  M0.38 INCH       CRAWFORD           WI   PUBLIC

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:44 AM CDTRiver Flood WarningARXJackson3 days

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.